Korean J Crit Care Med.  2011 Sep;26(3):177-180. 10.4266/kjccm.2011.26.3.177.

A Case of Acute on Chronic Salicylate Poisoned Elderly Patient with Early Utilization of Continuous Venovenous Hemodiafiltration: A Case Report

Affiliations
  • 1Department of Emergency Medicine, Ajou University School of Medicine, Suwon, Korea. avenue59@ajou.ac.kr

Abstract

Salicylate poisonings are divided into acute and chronic syndromes. The most challenging aspect of the management of aspirin-poisoning may be recognition of subtle signs and symptoms of chronic, unintentional overdose. Chronic poisoning typically occurs in elderly as a result of unintentional overdosing on salicylates used to treat chronic conditions. Treatment is directed toward preventing intestinal absorption of the drugs and enhanced elimination. After the first-line treatments, aspirin overdose with its complications of hemodynamic, electrolyte and acid-base issues, is best managed by prompt hemodialysis. We report a case of a 87-year-old woman, who presented with acute on chronic salicylate poisoning. After early continuous venovenous hemodiafiltration, old woman made a good recovery from the salicylism but suffered paralytic ileus caused by aspirin enteroliths. Physician can decide a prompt hemodialysis for salicylate-poisoned patients, who worsen clinical courses despite of first-line therapies.

Keyword

continuous venovenous hemodiafiltration (CVVHDF); elderly; poisoning; salicylate

MeSH Terms

Aged
Aged, 80 and over
Aspirin
Female
Hemodiafiltration
Hemodynamics
Humans
Intestinal Absorption
Intestinal Pseudo-Obstruction
Renal Dialysis
Salicylates
Aspirin
Salicylates
Full Text Links
  • KJCCM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error